Menu

SIDS Risk Higher in Infants of HIV-Positive Women Who Use Opiates

Risk for sudden infant death syndrome (SIDS) is 69 times higher for babies of HIV-positive women who used opiates during pregnancy than in the general population of similarly aged infants, Swiss researchers report in the November issue of the Archives of the Disease in Childhood.

Increased SIDS risk did not appear to be mediated by prematurity, low birth weight, perinatal HIV infection or antiretroviral drug exposure, according to Dr. Christian Kind and colleagues at Ostschweizer Kinderspital in St. Gallen. Dr. Kind's team followed 466 infants born to HIV-infected mothers during a 13-year observational study. There were 124 mothers who reported the use of opiates during pregnancy.

There were 24 (5.1%) infant deaths in the cohort, and seven of these deaths (1.5%) were due to autopsy-confirmed SIDS. All SIDS cases occurred in infants born to mothers who used opiates.

The relative risk of SIDS compared with that of the general population was 18 for all infants of HIV-infected mothers and 69 for infants of HIV-infected opiate-using mothers.

"Although increased rates of prematurity and low birth weight as well known effects of opiate use during pregnancy were observed in our cohort, the increase in SIDS rate appeared not to be mediated through these recognised risk factors," the Swiss team observes. "In fact, among infants of opiate-using mothers, prematurity and low birth weight were more frequent in those who survived to 12 months of age than in those who died of SIDS."

Infants of HIV-positive mothers with heavy opiate use during pregnancy "are candidates for close surveillance concerning SIDS risk," Dr. Kind commented to Reuters Health.

"From animal studies it is known that opiates can impair the development of normal neuronal density and morphology," he pointed out. "It would be of interest to study specifically the effect of opiates on the regions known to be implicated in SIDS risk, namely the arcuate nucleus and the serotonergic neurons in the medulla oblongata."

SIDS risk has also been linked to certain genetic variants of cardiac sodium channels associated with long QT syndrome, he added. "Interestingly, QT interval prolongation is observed in methadone maintenance patients," the investigators point out in their paper.

"SIDS could be either disturbed organisation of neurons in the brainstem or alternatively also a cardiac effect with prolongation of the QT-interval," Dr. Kind concluded. "Because SIDS is still a major cause of infant mortality in the first year of life, further investigation is mandatory."

Arch Dis Child 2007;92:1005-1008.

BLOG COMMENTS POWERED BY DISQUS
Amount: 

Color I Color II Color III

Log In or Register